Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient

Geru Wu, Francis L. Weng, Vasanthi Balaraman

Research output: Contribution to journalArticle

9 Citations (Scopus)

Abstract

Tacrolimus is an immunosuppressant frequently used following solid organ transplantation, including renal transplantation. Peripheral neuropathy is an uncommon neurological side effect of tacrolimus and has rarely been reported in renal transplantation. We report a patient who received a living-related donor kidney transplant and presented with altered mental status and new-onset bilateral foot drop. Laboratory tests including cerebrospinal fluid tests excluded infection, and MRI of the brain showed chronic microvascular ischaemic changes. Electromyography and nerve conduction study confirmed bilateral common peroneal nerve demyelination. He was also found to have inadvertently overdosed on tacrolimus at home. After switching from tacrolimus to cyclosporine, the patient's symptoms improved within 5 months. His renal function was maintained with an immunosuppressant regimen of cyclosporine, prednisone and mycophenolic acid. The prompt recognition of tacrolimus as a potential neurotoxic drug in a patient with renal transplant and substituting tacrolimus with a different immunosuppressant may prevent permanent neurological damage.

Original languageEnglish (US)
JournalBMJ Case Reports
DOIs
StatePublished - Dec 5 2013
Externally publishedYes

Fingerprint

Polyneuropathies
Brain Diseases
Tacrolimus
Kidney
Immunosuppressive Agents
Kidney Transplantation
Cyclosporine
Mycophenolic Acid
Transplants
Peroneal Nerve
Living Donors
Neural Conduction
Electromyography
Demyelinating Diseases
Organ Transplantation
Peripheral Nervous System Diseases
Prednisone
Cerebrospinal Fluid
Transplant Recipients
Foot

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient. / Wu, Geru; Weng, Francis L.; Balaraman, Vasanthi.

In: BMJ Case Reports, 05.12.2013.

Research output: Contribution to journalArticle

@article{01cbd98628224b86b2b1d4e60c448ed7,
title = "Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient",
abstract = "Tacrolimus is an immunosuppressant frequently used following solid organ transplantation, including renal transplantation. Peripheral neuropathy is an uncommon neurological side effect of tacrolimus and has rarely been reported in renal transplantation. We report a patient who received a living-related donor kidney transplant and presented with altered mental status and new-onset bilateral foot drop. Laboratory tests including cerebrospinal fluid tests excluded infection, and MRI of the brain showed chronic microvascular ischaemic changes. Electromyography and nerve conduction study confirmed bilateral common peroneal nerve demyelination. He was also found to have inadvertently overdosed on tacrolimus at home. After switching from tacrolimus to cyclosporine, the patient's symptoms improved within 5 months. His renal function was maintained with an immunosuppressant regimen of cyclosporine, prednisone and mycophenolic acid. The prompt recognition of tacrolimus as a potential neurotoxic drug in a patient with renal transplant and substituting tacrolimus with a different immunosuppressant may prevent permanent neurological damage.",
author = "Geru Wu and Weng, {Francis L.} and Vasanthi Balaraman",
year = "2013",
month = "12",
day = "5",
doi = "10.1136/bcr-2013-201099",
language = "English (US)",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient

AU - Wu, Geru

AU - Weng, Francis L.

AU - Balaraman, Vasanthi

PY - 2013/12/5

Y1 - 2013/12/5

N2 - Tacrolimus is an immunosuppressant frequently used following solid organ transplantation, including renal transplantation. Peripheral neuropathy is an uncommon neurological side effect of tacrolimus and has rarely been reported in renal transplantation. We report a patient who received a living-related donor kidney transplant and presented with altered mental status and new-onset bilateral foot drop. Laboratory tests including cerebrospinal fluid tests excluded infection, and MRI of the brain showed chronic microvascular ischaemic changes. Electromyography and nerve conduction study confirmed bilateral common peroneal nerve demyelination. He was also found to have inadvertently overdosed on tacrolimus at home. After switching from tacrolimus to cyclosporine, the patient's symptoms improved within 5 months. His renal function was maintained with an immunosuppressant regimen of cyclosporine, prednisone and mycophenolic acid. The prompt recognition of tacrolimus as a potential neurotoxic drug in a patient with renal transplant and substituting tacrolimus with a different immunosuppressant may prevent permanent neurological damage.

AB - Tacrolimus is an immunosuppressant frequently used following solid organ transplantation, including renal transplantation. Peripheral neuropathy is an uncommon neurological side effect of tacrolimus and has rarely been reported in renal transplantation. We report a patient who received a living-related donor kidney transplant and presented with altered mental status and new-onset bilateral foot drop. Laboratory tests including cerebrospinal fluid tests excluded infection, and MRI of the brain showed chronic microvascular ischaemic changes. Electromyography and nerve conduction study confirmed bilateral common peroneal nerve demyelination. He was also found to have inadvertently overdosed on tacrolimus at home. After switching from tacrolimus to cyclosporine, the patient's symptoms improved within 5 months. His renal function was maintained with an immunosuppressant regimen of cyclosporine, prednisone and mycophenolic acid. The prompt recognition of tacrolimus as a potential neurotoxic drug in a patient with renal transplant and substituting tacrolimus with a different immunosuppressant may prevent permanent neurological damage.

UR - http://www.scopus.com/inward/record.url?scp=84890280917&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84890280917&partnerID=8YFLogxK

U2 - 10.1136/bcr-2013-201099

DO - 10.1136/bcr-2013-201099

M3 - Article

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -